Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 63, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 20, 2008, 5:00 PM MDT for Lincoln County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2008, 5:00 PM MDT (23:00 UTC)
- Expired
- Aug 20, 2008, 7:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 124 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 6:27 PM MDT | FLASH FLOOD | 20 Se Corona, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 87 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KABQ 202300 FFWABQ NMC027-210100- /O.NEW.KABQ.FF.W.0063.080820T2300Z-080821T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 500 PM MDT WED AUG 20 2008 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO * UNTIL 700 PM MDT * AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER NORTH CENTRAL LINCOLN COUNTY...OR ABOUT 18 MILES SOUTHEAST OF CORONA. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. EXPECT 1.5 TO 2.5 INCHES OUT OF THIS THUNDERSTORM. THE AREA OF MOST CONCERN INCLUDES BONITA CANYON WHICH CROSSES HIGHWAY 54 DOWNSTREAM AS WELL AS COUNTY ROADS B14 AND B7 WHICH BRANCH OFF OF HIGHWAY 247. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IN ADDITION TO TORRENTIAL RAINS...STRONG WINDS AND HAIL CAN ALSO BE EXPECTED. LAT...LON 3417 10569 3425 10564 3399 10509 3379 10546 $$ 50
1 follow-up statement
000 WGUS75 KABQ 210059 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 659 PM MDT WED AUG 20 2008 NMC027-210109- /O.EXP.KABQ.FF.W.0063.000000T0000Z-080821T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN- 659 PM MDT WED AUG 20 2008 ...FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MDT FOR NORTH CENTRAL LINCOLN COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3417 10569 3425 10564 3399 10509 3379 10546 $$ 50
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:00 PM MDT, 2 hours earlier.
Area forecast discussion, Aug 20, 3:00 PM MDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT WED AUG 20 2008 .DISCUSSION... THERMAL TROUGH ALOFT FROM N CENTRAL THROUGH CENTRAL AND SW NM HELPING TO CREATE PRETTY HEALTHY MID LEVEL LAPSE RATES AND THAT PLUS STRONG HEATING AND STILL REASONABLY SUFFICIENT MOISTURE GENERATING SCATTERED SHOWERS AND STORMS MAINLY ACROSS THOSE AFOREMENTIONED AREAS. DYNAMICS ALOFT NOT TERRIBLY IMPRESSIVE...CERTAINLY NOT LIKE LAST SUN...BUT THE COMBO OF ALL OF THE ABOVE WILL BE ENOUGH TO PRODUCE A FEW HAILERS AND STRONG WIND PRODUCERS...THOUGH MOST WILL NOT REACH SEVERE STATUS. SOME STORMS AND SHOWERS TO LINGER INTO THE EVENING MAINLY CENTRAL AND S CENTRAL...SE AND E CENTRAL WITH ONLY ISOLATED ACTIVITY FOR A LITTLE WHILE AFTER MIDNIGHT. THE DOWNTURN IN STORM CHANCES AND COVERAGE STILL EXPECTED TO COMMENCE THU AND LINGER INTO FRI AND EVEN SAT...THOUGH SAT STILL BRINGS SOME POTENTIAL FOR A BACK DOOR FRONT INTO NE NM...BUT JURY STILL OUT SOMEWHAT AS TO HOW FAR S AND W THIS WILL PROGRESS LATER SAT INTO SUN. WILL STILL LEAN TO IT CLEARING MOST OF E NM AND POSSIBLY BRINGING SOME EASTERLIES THROUGH THE LOWER SPOTS IN THE CENTRAL MTN CHAIN. WHILE LOW LEVEL MOISTURE WILL INCREASE BEHIND THE SYSTEM THE CONTINUED INDICATION OF UPPER LEVEL HIGH PRESSURE BUILDING OVER THE STATE MAY NOT HELP THE CAUSE OF ADDITIONAL T STORM DEVELOPMENT. GFS IS SHOWING PRETTY GOOD OUTBREAK E HALF NM...BUT IT ALSO HAS HIGH CENTER A LITTLE FARTHER TO W. && .AVIATION... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL FAVOR THE CENTRAL TO SOUTHWESTERN MOUNTAINS...AND WILL PUSH TO THE SOUTH AND SOUTHEAST CREATING AREAS OF MVFR AND LOCALIZED IFR CONDITIONS. LOW CLOUDS ARE NOT EXPECTED TO BE AS WIDESPREAD ACROSS THE EASTERN HALF OF THE STATE TONIGHT...HOWEVER LOW MVFR TO IFR CEILINGS AND VISIBILITIES WILL FAVOR EASTERN SLOPES OF THE CENTRAL MOUNTAINS AND PATCHY AREAS OF THE EASTERN PLAINS AND INTO THE EARLY MORNING. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER... LOWEST DEWPOINTS AND HUMIDITIES WILL CONTINUE TO BE IN THE NORTHWESTERN SECTIONS OF THE STATE TODAY...AND THIS DRIER AIR WILL SPREAD INTO CENTRAL AREAS THROUGH THE WEEK. IN ADDITION...TEMPERATURES WILL WARM SOME AS UPPER LEVEL HIGH BUILDS INTO NEW MEXICO AND THUNDERSTORM ACTIVITY DECREASES SUBSTANTIALLY. STORMS WILL REMAIN WIDELY SEPARATED AND ISOLATED OVER THE CENTRAL TO SOUTHWESTERN MOUNTAINS FOR THURSDAY AND INTO THE WEEKEND. A BACK DOOR COLD FRONT IS EXPECTED TO ENTER THE NE PLAINS SOMETIME ON SATURDAY...BUT FORECAST MODELS ARE STILL A LITTLE VAGUE AS TO THE STRENGTH AND TIMING OF THIS FEATURE. ADDITIONAL SHOWERS AND STORMS COULD FOCUS ON THIS BOUNDARY IN THE NE PLAINS...AND COULD CARRY ON INTO NEXT WEEK. 52 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 56 93 58 94 / 10 5 0 5 GALLUP.......................... 51 88 50 89 / 10 5 0 5 GRANTS.......................... 50 90 51 90 / 10 5 5 5 GLENWOOD........................ 57 93 56 94 / 20 5 10 10 CHAMA........................... 43 82 44 85 / 10 5 0 5 LOS ALAMOS...................... 50 87 52 88 / 10 5 5 5 RED RIVER....................... 39 78 39 81 / 20 10 5 10 TAOS............................ 47 88 47 89 / 10 10 5 5 SANTA FE........................ 52 88 57 89 / 20 10 5 5 SANTA FE AIRPORT................ 53 89 55 91 / 20 5 5 5 ESPANOLA........................ 51 92 52 93 / 10 5 5 5 ALBUQUERQUE HEIGHTS............. 64 91 66 94 / 10 5 5 5 ALBUQUERQUE VALLEY.............. 59 92 62 94 / 10 5 5 5 ALBUQUERQUE FOOTHILLS........... 60 88 62 94 / 10 5 5 5 ALBUQUERQUE WEST MESA........... 62 92 64 99 / 10 5 5 5 SOCORRO......................... 60 91 61 90 / 30 5 10 5 SANDIA PARK/CEDAR CREST......... 49 80 54 83 / 20 5 5 5 MORIARTY/ESTANCIA............... 52 88 53 91 / 30 10 5 5 CARRIZOZO....................... 57 93 58 93 / 30 10 10 5 RUIDOSO......................... 52 82 52 83 / 30 10 10 10 RATON........................... 50 88 48 90 / 30 10 5 5 LAS VEGAS....................... 51 86 52 87 / 30 10 5 5 ROY............................. 55 86 58 88 / 30 5 5 5 CLAYTON......................... 58 89 61 93 / 20 5 5 5 SANTA ROSA...................... 57 93 58 97 / 30 5 5 5 TUCUMCARI....................... 62 95 64 98 / 20 5 5 5 FORT SUMNER..................... 62 94 63 96 / 30 5 5 5 CLOVIS.......................... 62 93 64 97 / 20 5 5 5 PORTALES........................ 62 91 65 97 / 20 10 5 5 ROSWELL......................... 65 97 66 100 / 20 10 10 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 43/52
Hazardous weather outlook, Aug 20, 5:27 AM MDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 527 AM MDT WED AUG 20 2008 NMZ001>021-026-211200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 527 AM MDT WED AUG 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... THUNDERSTORMS COULD PRODUCE HEAVY RAIN. THE STORMS SLOW MOVEMENT COULD ALSO CONTRIBUTE TO MINOR FLOODING ALONG SMALL STREAMS AND CREEKS AND PONDING OF WATER ON STREETS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 40
In the hours before
Special weather statement, Aug 20, 3:19 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 319 PM MDT WED AUG 20 2008 NMZ008-009-015-202200- LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL MOUNTAINS- 319 PM MDT WED AUG 20 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHWEST VALENCIA AND NORTH CENTRAL SOCORRO COUNTIES... AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 20 MILES WEST OF BELEN. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL SOCORRO COUNTY BETWEEN THE COUNTY LINE AND BERNARDO AND VEGUITA. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 50
Local storm report, Aug 20, 3:37 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
337 PM MDT WED AUG 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL BUENA VISTA 35.91N 105.25W
08/20/2008 E0.88 INCH MORA NM POST OFFICE
&&
MAFSpecial weather statement, Aug 20, 3:42 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 342 PM MDT WED AUG 20 2008 NMZ016-017-202230- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 342 PM MDT WED AUG 20 2008 ...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL LINCOLN COUNTY... AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 17 MILES NORTHEAST OF JICARILLA. MOVEMENT WAS SOUTHEAST AT 8 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL LINCOLN COUNTY. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. 50
Special weather statement, Aug 20, 3:45 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 345 PM MDT WED AUG 20 2008 NMZ011-012-202215- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY- 345 PM MDT WED AUG 20 2008 ...STRONG THUNDERSTORM MOVING OVER TORRANCE COUNTY... AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 16 MILES EAST OF CLINES CORNERS. MOVEMENT WAS SOUTH AT 20 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE MILAGRO AND PINTADA. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 50
Local storm report, Aug 20, 4:06 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
406 PM MDT WED AUG 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 16 E CLINES CORNERS 35.01N 105.39W
08/20/2008 E1.75 INCH TORRANCE NM PUBLIC
&&
50Special weather statement, Aug 20, 4:39 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 439 PM MDT WED AUG 20 2008 NMZ016-017-202330- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 439 PM MDT WED AUG 20 2008 ...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL LINCOLN COUNTY... AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 18 MILES SOUTHEAST OF CORONA. MOVEMENT WAS SOUTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL LINCOLN COUNTY. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 50
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:19 PM MDT | Severe Thunderstorm Warning | ABQ | Santa Fe, Torrance | 56 min |
| Aug 20, 2:59 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 2 hr |
| Aug 20, 3:04 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 56 min |
| Aug 20, 3:47 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel, Torrance | 58 min |
| Aug 20, 4:19 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 116 min |
| Aug 20, 5:21 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro | 114 min |
| Aug 20, 5:45 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 60 min |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.